By: Alan Mendelsohn, M.D., F.A.C.S.
|Hydroxychloroquine and Chloroquine have been utilized for several decades in the treatment of malaria, amebiasis, rheumatoid arthritis, lupus erythematosus, and several dermatologic conditions. The most common and most worrisome side effects of these medications is loss of vision. As a result, Rheumatologists, Dermatologists, and Primary Care Physicians have always instructed their patients who regularly take these medications to have a baseline comprehensive ocular exam with diagnostic testing PRIOR to initiating therapy and then re-evaluations at six-month intervals thereafter. I have 33 years of experience in private practice evaluating patients on Hydroxychloroquine and Chloroquine. If a problem with these medications arises, alterations in therapy can be instituted with a reversal of the problem, thereby preserving vision. However, if an individual is utilizing these medications without close followup with their eye physician, then the ocular damage becomes permanent.|
Now, there is tremendous global attention on the employment of Hydroxycholoroquine or Chloroquine for the treatment of those who test positive for COVID-19. Many studies strongly suggest that these medications are helpful in minimizing the myriad of afflictions induced by Coronavirus, however, we all await double-blind studies evaluating their efficacy. For those who have been placed on Hydroxycholoriquine already for COVID-19 and for those whose primary care physicians are contemplating initiating this medical treatment, this email is to explain the issue of ocular toxicity which is considered the most frequent complication of these medications. The American Academy of Ophthalmology stresses that patients and their primary care physicians (who normally do not prescribe these medications, and may be less familiar with their ocular toxicities) “to become fully aware of the ophthalmic risks and the need for regular screening examinations to detect retinal toxicity at an early stage (before symptomatic visual loss).”
Corneal deposits due to Hydroxychloroquine or Chloroquine may develop as early as 3 weeks following the initiation of these medications. These corneal deposits may cause mild vision blurring and increased halos. Far more significantly, patients who develop corneal opacities are more likely to become afflicted with macular toxicity from these medications.
The ocular complication that worries eye physicians is a toxicity to the macula, which is the crucial center of the retina, responsible for our near vision, sharp distance vision, and other critical functions. A toxic maculopathy may develop with either medication but is far more prevalent with Chloroquine, therefore, Hydroxycloroquine is more commonly prescribed in North America, Britain, and Australia in order to mitigate against this potential complication. Two of the earliest signs of toxicity include defects on visual field testing and also a subtle granular depigmentation of the Retinal Pigment Epithelial layer of the retina, within the macular area. This clinical finding is picked up on a dilated eye exam and/or high tech color photos of the macular area.
If you initiate therapy with Hydroxycholoroquine or Chloroquine, due to a positive COVID-19 test, or for any other reason, please schedule an appointment for a comprehensive eye exam. Dr. Nathan Klein and I have tremendous expertise with the ocular side effects from these and other systemic medications. We have several hundred patients who currently utilize Hydroxycholoroquine, and we will be equally diligent monitoring your eyes while on these medications. We are currently open 6 days a week, and would be happy to see you!